Late onset neutropenia after rituximab and obinutuzumab treatment–characteristics of a class-effect toxicity

Shai Shimony*, Einat Bar-Sever, Tamar Berger, Gilad Itchaki, Ronit Gurion, Moshe Yeshurun, Meir Lahav, Pia Raanani, Ofir Wolach

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Late onset neutropenia (LON) after rituximab is a previously described complication. We aimed to assess and characterize LON after obinutuzumab, a novel anti-CD20 antibody, in the real-world setting and compare it to LON after rituximab therapy. We retrospectively analyzed 330 consecutive patients with lymphoproliferative neoplasms (rituximab-treated n = 283; obinutuzumab-treated n = 47). LON occurred in 23% patients with similar incidence in rituximab (n = 66, 23%) or obinutuzumab (n = 10, 21%) groups (p = 0.853). Patients treated for CLL and post-transplantation lymphoproliferative disease (PTLD) were at higher risk to develop LON (multivariate analysis: HR for CLL − 6.62 CI 95% 1.33–32.92; HR for PTLD 15.82 CI 95% 2.04–122.4). Febrile neutropenia was uncommon during LON and occurred in 15 patients (4.5%; rituximab (n = 14) and obinutuzumab (n = 1). These data suggest that LON after obinutuzumab treatment is as common as with rituximab. The similarities in LON after rituximab and obinutuzumab argue for a possible class effect for anti-CD20 monoclonal antibodies.

Original languageEnglish
Pages (from-to)2921-2927
Number of pages7
JournalLeukemia and Lymphoma
Volume62
Issue number12
DOIs
StatePublished - 2021

Keywords

  • Late onset neutropenia
  • class-effect
  • obinutuzumab
  • rituximab

Fingerprint

Dive into the research topics of 'Late onset neutropenia after rituximab and obinutuzumab treatment–characteristics of a class-effect toxicity'. Together they form a unique fingerprint.

Cite this